Hail, Polk
- When
- April 19, 8:50 AM CST
- Where
- Polk County, 1 mi N of Polk
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.750, -93.317
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 19, 1:45 AM CST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT FRI APR 19 2002 PRIMARY FORECAST CONCERN WILL BE HEAVY RAINFALL THREAT. A COLD FRONT STRETCHED FROM NEAR KIRKSVILLE TO ST. JOSEPH THEN INTO SOUTHWEST KANSAS AT 07Z. LOW LEVEL JET IMPINGING ON THIS BOUNDARY WAS SUPPORTING THUNDERSTORM DEVELOPMENT FROM NORTHEAST KANSAS INTO NORTHERN MISSOURI. TROUGH OUT WEST WILL MAINTAIN A SOUTHWESTERLY FLOW ALOFT THROUGH SATURDAY. THIS WILL ALLOW THE FRONT TO PUSH ONLY SLOWLY SOUTHWARD BEFORE BECOMING STATIONARY NEAR THE ARKANSAS BORDER ON SATURDAY. MODELS IN GENERAL AGREEMENT WITH PLACEMENT AND TIMING OF SYNOPTIC SCALE FEATURES THROUGH 36 HOURS. WILL GENERALLY FOLLOW THE ETA. FOR TODAY THROUGH SATURDAY...CONVECTION WILL SPREAD/DEVELOP INTO SOUTHERN MISSOURI AND SOUTHEAST KANSAS AS THE FRONT SAGS SOUTHWARD. RICH LOW LEVEL MOISTURE WILL BE IN PLACE WITH 850 MB DEWPOINTS OF 12 TO 14 DEGREES. PRECIPITABLE WATER VALUES WILL BE IN EXCESS OF 1.5 INCHES. ORIENTATION OF FRONT WITH MEAN FLOW ALSO SUGGEST TRAINING CELLS AND MULTIPLE ROUNDS OF CONVECTION. ACTIVITY WILL LIKELY BE AIDED BY POORLY DEFINED IMPULSES EMBEDDED IN THE SOUTHWEST FLOW BUT TIMING OF THESE FEATURES WILL BE DIFFICULT. COULD SEE A MORE ORGANIZED COMPLEX DEVELOP LATE THIS AFTERNOON AND EVENING IF MESO-ETA IS CORRECT IN TIMING OF A WEAK SHORTWAVE AND INCREASING UPPER LEVEL DIVERGENCE. BELIEVE THREAT OF HEAVY RAINFALL EXIST AS DEPICTED BY LATEST EXCESSIVE RAINFALL OUTLOOK. WILL CONSIDER A FLOOD WATCH FOR MOST IF NOT ALL OF THE AREA THIS AFTERNOON INTO SATURDAY. CLOUD COVER WILL LIMIT DEGREE OF SURFACE BASED INSTABILITY BUT FORCING ALONG FRONT AND MODERATE SHEAR VALUES WILL SUPPORT SEVERE HAIL THREAT. 0-6 KM SHEAR VALUES INCREASE SATURDAY AFTERNOON BUT DEGREE OF INSTABILITY WILL AGAIN BE DEPENDENT ON CLOUD COVER AND PLACEMENT OF FRONT AND MESO-SCALE BOUNDARIES. WILL HAVE TO MONITOR TORNADIC THREAT AS ETA SUGGEST HELICITIES NEAR 300 OVER EXTREME SOUTHERN MISSOURI ALONG THE FRONTAL BOUNDARY. SOME MODEL DIFFERENCES SHOW UP SATURDAY NIGHT AND SUNDAY BETWEEN ETA AND THE AVN. PREFER THE ETAS POSITION OF DEVELOPING SURFACE LOW OVER THE SOUTHERN PLAINS AND FRONT. WILL CONTINUE WITH LIKELY RAIN CHANCES INTO SATURDAY NIGHT THEN CHANCES ON SUNDAY AS THE FRONT MOVES THROUGH. MADE SOME MINOR TEMPERATURE CHANGES TO THE EXTENDED. STILL LOOKS LIKE RETURN FLOW SETS UP TUESDAY WITH ANOTHER CHANCE OF SHOWERS WEDNESDAY. THANKS FOR THE COORDINATION NDFD SITES. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 AM CDT FRI APR 19 2002 ...LOCALIZED FLOODING AND SEVERE THUNDERSTORMS POSSIBLE... * HAZARDOUS WEATHER THREAT(S)... SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH IN DIAMETER...DAMAGING WINDS UP TO 70 MPH...AND LOCALIZED FLOODING. * THREAT AREAS AND TIMING... AREAS NORTH OF A CASSVILLE TO SALEM LINE THIS MORNING...AND ACROSS ALL OF THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT. * DISCUSSION... A COLD FRONT WILL PUSH SLOWLY INTO CENTRAL MISSOURI THIS AFTERNOON AND INTO SOUTHERN MISSOURI TONIGHT. A VERY MOIST AND MODERATELY UNSTABLE AIRMASS WILL SUPPORT THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS. ALTHOUGH INSTABILITY WILL BE LIMITED SOMEWHAT BY THE CLOUD COVER...SUFFICIENT WIND SHEAR WILL EXIST TO SUPPORT SEVERE THUNDERSTORMS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION WILL BE POSSIBLE...BUT PREFERRED LOCATIONS ARE DIFFICULT TO DETERMINE AT THIS TIME DUE TO THE NATURE OF THE ACTIVITY. * EXTENDED OUTLOOK... THE THREAT OF LOCALIZED FLOODING AND SEVERE THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY NIGHT. IN ADDITION TO LARGE HAIL...THE THREAT OF DAMAGING WINDS AND AN ISOLATED TORNADO MAY DEVELOP OVER EXTREME SOUTHERN MISSOURI SATURDAY AFTERNOON AND EVENING. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
MOZ055>057-067>069-191500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 514 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 122...IN EFFECT UNTIL 10 AM FRIDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI... ST. CLAIR...HICKORY...BENTON...MORGAN...CAMDEN...AND MILLER. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE OSCEOLA... WARSAW...VERSAILLES...CAMDENTON...AND ELDON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT FRI APR 19 2002 ...LOCALIZED FLOODING AND SEVERE THUNDERSTORMS POSSIBLE... * HAZARDOUS WEATHER THREAT(S)... SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH IN DIAMETER...DAMAGING WINDS UP TO 70 MPH...AND LOCALIZED FLOODING. * THREAT AREAS AND TIMING... AREAS NORTH OF A CASSVILLE TO SALEM LINE THIS MORNING...AND ACROSS ALL OF THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT. * DISCUSSION... A COLD FRONT WILL PUSH SLOWLY INTO CENTRAL MISSOURI THIS AFTERNOON AND INTO SOUTHERN MISSOURI TONIGHT. A VERY MOIST AND MODERATELY UNSTABLE AIRMASS WILL SUPPORT THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS. ALTHOUGH INSTABILITY WILL BE LIMITED SOMEWHAT BY THE CLOUD COVER...SUFFICIENT WIND SHEAR WILL EXIST TO SUPPORT SEVERE THUNDERSTORMS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION WILL BE POSSIBLE...BUT PREFERRED LOCATIONS ARE DIFFICULT TO DETERMINE AT THIS TIME DUE TO THE NATURE OF THE ACTIVITY. * EXTENDED OUTLOOK... THE THREAT OF LOCALIZED FLOODING AND SEVERE THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY NIGHT. IN ADDITION TO LARGE HAIL...THE THREAT OF DAMAGING WINDS AND AN ISOLATED TORNADO MAY DEVELOP OVER EXTREME SOUTHERN MISSOURI SATURDAY AFTERNOON AND EVENING. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
MOZ057-058-191800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 751 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 123...IN EFFECT UNTIL 1 PM FRIDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI... MILLER...MARIES. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ELDON... IBERIA AND VIENNA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
The Springfield radar (KSGF), 58 km away, was scanning. The volume nearest the first event began at 14:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293686.